Nebraska, 2002

Hail in Nebraska, September 30, 2002

September 30, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 30, 1:55 PM CST, 10 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 1:55 PM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT MON SEP 30 2002

TIMING FRONTS MOVEMENT ACRS CWA ON TUE AND THEN PCPN CHC WED/THU
MAIN FCST CHALLENGE THIS FCST PD.  ETA/AVN SIMILAR WITH MANY FTRS
THRU WED AND FOLLOWED THAT TREND.

SHORT TERM...DRYING SW FLOW PREVAILED THIS AFTN AS ADVERTISED
YDA...XCPT FAR SERN ZONES WHERE CU FIELD WAS FORMING BY 20Z.
HIGHER SFC-850 MB MSTR S OF CWA STILL FCST TO RETURN TNGT.
THIS LOW MSTR/LOW LVL THETA E ADVCTN LIFTS TWD 700 MB NRLY
SATURATING THAT LVL OVR SERN NEBR/SWRN IA BY 12Z TUE...SHOWN BY 310
K SFC...CREATING ELEVATED INSTABILITY.  THUS WL KEEP CHC OF TSTMS IN
FCST SRN 1/2.  OTHER AREA OF ISENTROPIC LIFT AND LOWERING
CONDENSATION PRESSURE DEFICITS ALNG AND NW OF APPROACHING CDFNT IS
NOW FCST TO RMN NW OF ZONES TNGT...BUT STEEPER LAPSE RATES AND
850-700 MB FRONTOGENESIS FCST OVR THAT AREA SO LEFT SMALL POPS IN
NWRN ZONES LATE.   DROPPED PCPN CHC NE TNGT.  LOWERING DWPTS AND
DECOUPLING WINDS WILL ALLOW LOWS TO BE COOLER THAN THIS
MORNING...BUT GAVE A LTL HIGHER RANGE S DUE TO PRBL INCREASE IN MID
CLDS EVEN IF CONVECTION FAILS TO DVLP.

ON TUE...FNT NOW APPEARS IT WL ONLY MOV TO ROUGHLY A LNK-OMA LN BY
00Z ACCORDING TO AVN AND ETA WHICH ARE NOW SIMILAR.  THIS PUTS SRN
1/2 OF CWA IN WARM SECTOR WITH HIGHS INTO THE 80S. POTENTIAL PRBLM
THOUGH IS CLOUDS/PCPN THAT COULD BE LINGERING DUE TO ISENTROPIC
LIFT.  FELT THAT EVEN IF CLOUDS/SCT PCPN DOES DVLP LATE TNGT/EARLY
TUE...MOST OF IT WOULD BREAK UP OR SHIFT NE OF CWA DURING THE AFTN
TO ALLOW FOR MODERATE MIXING.  ALSO...CLOUDS MAY BE A LTL SLOWER TO
INCREASE NRN SECTIONS SO BOOSTED ALL HIGHS ON TUE...THE MOST FM OMA
AND LNK AND SWD.  WL KEEP SMALL POPS IN POST FRONTAL.  ETA TRIES TO
PUNCH 850 MB DRY SLOT INTO SERN NEBR CAUSING MUCH LESS LATE AFTN
CAPE SWRN SECTIONS.  AVN FTHR W WITH HIGHER DWPTS WHICH MAY BE THE
CASE SINCE WINDS MAY BE BACKED A LTL IN RESPONSE TO SFC LOW ON FNT.
THUS WL KEEP MODERATELY HIGH POPS ALONG FNT BUT TRIM BACK SLIGHTLY
DURING THE AFTN FAR SE.  SERN ZONES THOUGH WARRANT A BOOST IN POPS
TUE NGT AS FRONT MOVS THRU AND UPR JET SEGMENT LIFTS OUT.  WITH
SLOWER FROPA...BOOSTED ALL LOWS TUE NGT.

MADE LTL/NO CHANGES WED-FRI.  ISENTROPIC LIFT COULD GENERATE SHWERS
WED/THU...BUT MODELS INDICATE BEST CHCS WOULD BE S.  THE LOW IS
STILL FCST INTO SERN NEBR BY 12Z FRI WHICH COULD SPREAD A LTL MORE
WDSPREAD THUNDER RISK INTO MAINLY SERN 1/2.

ECMWF CLOSER TO ENSEMBLES WHICH DIG NEXT TROF OVR SWRN U.S.  THUS WL
KEEP SAT-MON DRY ATTM.

NOTE TO SURROUNDING WFOS...LX1 REMAINS DOWN...NO GENERATION OF GRIDS
THIS FCST.

.OMA...NONE
CHERMOK
Hazardous weather outlook, Sep 30, 10:35 AM CST, 13 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT MON SEP 30 2002

STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED ACROSS
EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT.

WARM AND RELATIVELY DRY SOUTHWEST WINDS SPREADING ACROSS NEBRASKA
WILL LIKELY PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS THE AREA
THIS AFTERNOON. SOME MOISTURE WILL BEGIN TO SPREAD NORTH TONIGHT
BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA LATE. IF THUNDERSTORMS DO DEVELOP...A FEW
COULD CONTAIN HAIL AND GUSTY WINDS...BUT COVERAGE AND CHANCES
APPEAR LOW AND THUS SPOTTERS SHOULD NOT BE NEEDED.

MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND
IOWA ON TUESDAY...AND A COLD FRONT WILL MOVE INTO EAST CENTRAL
NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG
THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE
THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE
AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE
FROM LINCOLN TO OMAHA. LARGE HAIL AND GUSTY WINDS WOULD BE THE
MAIN SEVERE WEATHER THREAT ON TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

CHERMOK

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
September 30, 11:58 PM CST
Where
Saline County, 4 mi W of Crete
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.633, -97.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320227.